Cardiovascular Risks of Fluphenazine in a Patient With Schizophrenia

    loading  Checking for direct PDF access through Ovid

Abstract

Objective: Patients with psychiatric illnesses are at an increased risk for heart disease, and many antipsychotic medications elicit adverse effects on the heart. This report summarizes conduction abnormalities manifested as chest pain when a patient is treated with fluphenazine decanoate. Case Summary: A 61-year-old male with a history of schizophrenia, coronary artery disease, and atrial fibrillation presented complaining of chest pain and shortness of breath with moderate T-wave abnormality detected on electrocardiogram. The patient recently initiated fluphenazine decanoate intramuscular injection while continuing oral fluphenazine as directed. Discussion: Utilizing the Naranjo algorithm, the cardiac conduction abnormality was determined to be a possible adverse event associated with fluphenazine use. This was based on recent initiation and increasing dose of fluphenazine and documented association of antipsychotics and risk of Torsades de Pointes. Conclusions: While it is known that fluphenazine decanoate can cause extrapyramidal adverse effects, this case demonstrates that it may also play a role in causing or exacerbating cardiovascular adverse events. Continued cardiovascular monitoring after starting fluphenazine decanoate is warranted.

Related Topics

    loading  Loading Related Articles